Topiramate (TPM, marketed as Topamax) is an antiepileptic drug which is also used for migraine prophylaxis, weight loss, and, less commonly, as a mood stabilizer. Over the last few years we have seen several studies suggesting an increased risk of oral clefts in infants exposed to topiramate during the first trimester of pregnancy. A large […]
Tag Archives | antiepileptic drugs
Women with bipolar disorder are vulnerable to postpartum illness, and it is generally recommended that mothers continue treatment with a mood stabilizer throughout the postpartum period to reduce their risk of relapse; however, this recommendation is complicated by the fact that all mood stabilizers are secreted into the breast milk, although their concentrations appear to […]
Many of the newer antiepileptic drugs (AEDs) have uses beyond the treatment of epilepsy. Topiramate (marketed as a Topamax), in addition to its use for the treatment of epilepsy, is now being prescribed to reproductive aged women for a broad spectrum of indications, including migraine headaches, weight control, and mood stabilization. Limited information is available […]
Several studies have observed that fetal exposure to the antiepileptic drug (AED), valproic acid (Depakote), may significantly increase the risk of having a child with an autism spectrum disorder. In contrast, exposures to other AEDs, including carbamazepine (Tegretol), oxcarbazepine (Trileptal), and lamotrigine (Lamictal), have not been associated with an increased risk of autism spectrum disorder […]
Last week was National Folic Acid Awareness Week at the Centers for Disease Control (CDC), so this seems like a great time to remind women (and their caregivers) of the importance of folic acid in the prevention of birth defects. By taking the recommended dosage of folic acid daily, women will reduce the risk of neural tube defects by 50% – 70%. In addition, women who take folic acid supplements are less likely to give birth to a child with an autism spectrum disorder.
Because breastfeeding has many psychological and medical benefits for both the mother and her child, many women would like to breastfeed. However, all medications taken by the mother are secreted into the breast milk. While various studies have addressed the short-term safety of antiepileptic drugs (AEDs) in nursing infants, none have systematically assessed the long-term effects of exposure to these drugs on cognitive development.
There have long been concerns regarding the use of the anticonvulsant valproate (Depakote, VPA) during pregnancy. First trimester use of valproate has been associated with a 3-5% risk of neural tube defects, as well as an increased risk of other malformations affecting the heart and other organ systems. Multiple reports have also indicated that in utero exposure to valproate may also negatively affect cognitive development.
Earlier this year we reported on a possible association between first trimester exposure to topiramate (Topamax) and increased risk of cleft lip and palate. In a recent study published by the American Journal of Obstetrics and Gynecology, researches drew upon data from two birth defect databases to further delineate the risks associated with topiramate exposure.
There have long been concerns regarding the use of the anticonvulsant valproate (Depakote) during pregnancy. First trimester use of valproate has been associated with a 3-5% risk of neural tube defects, as well as an increased risk of other malformations affecting the heart. In addition, recent reports have indicated that in utero exposure to valproate may also result in lower IQ.
While it is well-established that several of the older anticonvulsants, including valproate (Depakote), carry a significant teratogenic risk, less is known about the reproductive safety of the newer antiepileptic drugs (AEDs). The North American AED Pregnancy Registry was established in 1997 for pregnant women in the United States and Canada at the Massachusetts General Hospital. The purpose of the registry is to obtain and publish information on the frequency of major malformations among infants whose mothers have taken one or more AEDs during pregnancy.